Dihydrocodeine is an opioid medication formulated in combination with acetaminophen and caffeine. In countries outside the United States, the drug is sometimes available on its own, but in the US, only the combination product is available. The two brand names are Trezix and Panlor.
Dihydrocodeine products are prescribed for the management of pain severe enough to require an opioid analgesic and for which alternative treatments are inadequate. Because dihydrocodeine is formulated with caffeine and acetaminophen, it is mostly prescribed to treat headaches.
Dihydrocodeine has the same potency to codeine and is very similar in dosing and effect. The drug is rarely prescribed because codeine can treat the same conditions and is more readily available. Therefore, any time a clinician is treating a condition that dihydrocodeine can be used for, they will probably prescribe codeine instead.
Despite being prescribed only rarely, dihydrocodeine products have the potential for abuse because the drug is an opioid medication. Opioids work by attaching to opioid receptors on the surface of nerve cells, which slows or stops the feeling of pain. With enough activation, opioid receptors can cause pleasure and euphoria, making it sought after for its feel-good effects.
As with other opioids, abusing dihydrocodeine can lead to overdose, which causes serious health consequences that can sometimes be fatal.
Signs of Dihydrocodeine Overdose
If someone takes dihydrocodeine without a valid prescription or if they have a prescription and take too much, they are abusing the drug. Drug abuse greatly increases the chances of an overdose. Potential dihydrocodeine overdose symptoms include:
- Symptoms of Dihydrocodeine Overdose
Blue or pale lips and fingers
Central nervous system (CNS) depression
Nausea and vomiting
Pinpoint pupils (miosis)
If you witness someone experiencing these symptoms, please call 911. Dihydrocodeine overdose is an emergency that can lead to permanent damage, and early recognition is critical. Opioids can slow breathing so much that the blood will not have enough oxygen to supply energy to different parts of the body. The consequences are cell death and permanent damage to the organs.
Dihydrocodeine Overdose Complications
Early recognition of overdose and transport to a hospital may save a person’s life. However, even if the overdose is reversed, a person can experience permanent consequences as a result:
- Long-Term Side Effects of Dihydrocodeine Overdose
Infections at the injection site and in heart tissue
Low blood pressure
Dihydrocodeine Overdose Prevention
If you have a prescription for dihydrocodeine, you should never take more than prescribed. However, for certain people, even taking the drug as prescribed can cause symptoms of overdose.
The best way for a non-medically trained person to prevent dihydrocodeine overdose is to educate themselves. The Substance Abuse and Mental Health Services Administration (SAMHSA) has a toolkit designed for people who may be around overdose victims. First responders can be emergency medical personnel, healthcare professionals and people who use drugs.
Even if you have no medical training, you may save someone’s life by becoming familiar with the signs and symptoms of an opioid overdose. The three most important signs to look for are unconsciousness, slow breathing, and skin that is bluish or ashen.
If you are someone who takes opioids, only do so with others who are trained to recognize the signs of abuse. Always start with small amounts of a new drug and never assume you have a higher tolerance. Opioids should never be mixed with other drugs that depress the central nervous system, like alcohol and benzodiazepines.
What to Do for Dihydrocodeine Overdose
The CDC recommends the following tips for non-medical personnel responding to a possible overdose:
- Actions to Take if Someone Overdoses
Call 911 immediately
Administer naloxone if available
Try to keep the person awake and breathing
Lay the person on their side to prevent choking
Stay with him or her until emergency workers arrive
Note that using naloxone overdose treatment alone is not enough. Many opioids, including dihydrocodeine, stay in the body longer than naloxone. Therefore, naloxone without medical treatment can lead to a return of the symptoms of overdose.
If you or someone you know is using dihydrocodeine, consider if substance abuse has become a problem. If the abuse is taking a toll, consider seeking a treatment program. The Recovery Village Palm Beach at Baptist Health is available to answer any questions you may have. Please call today to speak with a representative about treatment options.
Centers for Disease Control and Prevention. “Preventing Opioid Overdose.” Accessed November 10, 2019.
DailyMed. “Acetaminophen, Caffeine, Dihydrocodine Capsule Package Insert.” May 8, 2019. Accessed November 10, 2019.
Schiller, Elizabeth Y; Mechanic, Oren J. “Opioid Overdose.” StatPearls Publishing, March 2, 2019. Accessed November 10, 2019.
Substance Abuse and Mental Health Administration. “Opioid Overdose Prevention TOOLKIT Opioid Use Disorder Facts Five Essential Steps for First Responders Information for Prescribers Safety Advice for Patients & Family Members Recovering From Opioid Overdose.” 2018. Accessed November 10, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.